Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 100, NWS Birmingham, AL

March 15, 2008Calhoun County, Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 15, 2008, 1:30 PM CDT for Calhoun County, Cleburne County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2008, 1:30 PM CDT (18:30 UTC)
Expired
Mar 15, 2008, 2:15 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Calhoun County, AL, Cleburne County, AL

The radar

The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 10:02 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:05 PM CDT, 25 minutes earlier.

Area forecast discussion, Mar 15, 1:05 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 PM CDT SAT MAR 15 2008

.UPDATE...FOR AVIATION AND MESOSCALE.

&&

.MESOSCALE DISCUSSION...

QUICK LOOK AT THE MESOSCALE ENVIRONMENT. THINGS ARE CHANGING THIS
AFTERNOON. THE UPPER LEVEL DISTURBANCE IS QUICKLY PUSHING THROUGH
WESTERN TENNESSEE AT THE MOMENT AND WILL TRANSGRESS EAST TO
NORTHEAST DURING THE AFTERNOON HOURS. BIG THING TO NOTE IS THE CAP
AT LEAST ACCORDING THE 17Z BMX SOUNDING HAS LIFTED AND IS NOW AROUND
650 MB. CONDITIONS ARE VERY UNSTABLE ABOVE AND BELOW THAT LEVEL. THE
CAPE IS 1800 J/KG. LI IS EQUAL TO -7.6. THIS INFORMATION WAS WITH A
SURFACE TEMP OF 75 DEGREES AND DEWPOINT OF 61 DEGREES. AS THE UPPER
LEVEL SYSTEM SLIDES EAST...THIS WILL WORK INTO THIS RICH ENVIRONMENT
AND COULD BEGIN THE FIRING MECHANISM. WINDS WILL CONTINUE TO VEER
THROUGHOUT THE AFTERNOON ALLOWING FOR MORE A SPEED SHEAR
THREAT...MAINLY ACROSS EASTERN ALABAMA. ANOTHER THREAT WILL BE LARGE
HAIL AS THE CAPE ALOFT ACTUALLY IS AROUND 300 J/KG. SUN REALLY
BEGINNING TO SHINE ACROSS THE SOUTH AND WEST. ALREADY BEGINNING TO
SEE SOME CONVECTION GENERALLY ALONG AND SOUTH OF INTERSTATE 59.

MADE SOME ADJUSTMENTS TO THE FORECAST AND THE PACKAGES HAVE BEEN
SENT. HOURLY TEMPS WILL QUITE TRICKY WITH ANY STORM THAT MIGHT
DEVELOP. OVERALL 80S ARE UP TO MGM AND WILL CONTINUE TO RISE THIS
AFTERNOON.

16

&&

.AVIATION...18Z TAF DISCUSSION.

STRONG SW WINDS WITH GUSTS AOA 20 KTS COMBINED WITH MIXING ARE
ERODING CIGS AT MOST LOCATIONS. WINDS WILL REMAIN GUSTY AND TURN NW
WITH FRONTAL PASSAGE NEAR OR SHORTLY AFTER 00Z.  IN ADDITION...TEMPS
GOING INTO UPPER 70S AND DEWPOINTS IN MIDDLE 60S WILL RESULT IN VERY
UNSTABLE CONDITIONS AND POTENTIALLY RAPID STORM DEVELOPMENT DURING
THE AFTERNOON.  CONVECTION EXPECTED TO BE WIDELY SCATTERED TO
SCATTERED AND HAVE MENTIONED VCTS MOST LOCATIONS AS PINPOINTING
DIRECT HIT AT AIRPORT WILL BE DIFFICULT.  EXCEPTION IS KANB AS
BOUNDARY IS ANALYZED CLOSE TO THIS LOCATION AND WILL LIKELY BE MORE
ACTIVITY THROUGH AFTERNOON.

STEFKOVICH

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY UNTIL 7 PM FOR ALL ZONES AND COUNTIES.

&&
Hazardous weather outlook, Mar 15, 12:32 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT SAT MAR 15 2008

ALZ011>015-017>050-161200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1232 PM CDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE WEATHER IS STILL EXPECTED UNTIL 6 PM ACROSS THE FORECAST
AREA.  TORNADOES ARE THE MAIN THREAT GENERALLY EAST OF INTERSTATE
65...AND A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF EAST ALABAMA
UNTIL 6 PM.  SEVERE THUNDERSTORMS MAY REDEVELOP WEST OF INTERSTATE
65...AND THE MAIN THREAT WILL BE LARGE HAIL.

A LAKE WIND ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA UNTIL 7
PM FOR SUSTAINED SOUTH WINDS FROM 15 TO 20 MPH...WITH GUSTS OVER 20
MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER STORM SYSTEM WILL ENTER THE AREA LATE TUESDAY NIGHT AND
WEDNESDAY. AT THIS TIME THERE IS A POTENTIAL FOR ANOTHER ROUND OF
SEVERE WEATHER. UNCERTAINTY REMAINS WITH TIMING AND STRENGTH OF THIS
SYSTEM. STAY TUNED TO LATER FORECASTS AS THIS SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SOME STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THROUGH 6 PM.

03

In the hours before

Special weather statement, Mar 15, 8:58 AM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 AM CDT SAT MAR 15 2008

ALZ015-151445-
WALKER-
858 AM CDT SAT MAR 15 2008

...SIGNIFICANT WEATHER ALERT FOR WALKER COUNTY UNTIL 945 AM CDT...

AT 856 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR JASPER...MOVING EAST AT 55
MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LYNNS PARK.
  SIPSEY.
  EMPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
SATURDAY MORNING FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Mar 15, 10:11 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1011 AM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     TSTM WND DMG     HIGHLAND LAKE           33.89N 86.42W
03/15/2008                   BLOUNT             AL   EMERGENCY MNGR

            POSSIBLE TORNADO...DAMAGE IN THE VICINITY OF HIGHLAND
            LAKES.

&&

SUNGER
Local storm report, Mar 15, 10:26 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 AM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     3 NW HUEYTOWN           33.47N 87.04W
03/15/2008                   JEFFERSON          AL   EMERGENCY MNGR

            MODERATE DAMAGE TO THE FIRST BAPTIST CHURCH LOCATED AT
            5951 WARRIOR RIVER ROAD.

&&

SUNGER
Local storm report, Mar 15, 11:05 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1105 AM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     3 NE PLEASANT GAP       34.02N 85.48W
03/15/2008                   CHEROKEE           AL   EMERGENCY MNGR

            ROOF DAMAGE REPORTED IN THE SPRING GARDEN
            AREA...SOUTHWEST OF PLEASANT GAP. POSSIBLE TORNADO.

&&

03
Local storm report, Mar 15, 12:24 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1224 PM CDT SAT MAR 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     5 NE PIEDMONT           33.99N 85.56W
03/15/2008                   CHEROKEE           AL   AMATEUR RADIO

            POSSIBLE TORNADO...DAMAGE TO A BARN AT 2295 COUNTY ROAD
            10. MULTIPLE LARGE TREES DOWN OVER ROAD.

&&

SUNGER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:06 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah39 min
Mar 15, 12:33 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens, Tuscaloosa26 min
Mar 15, 12:50 AM CDTSevere Thunderstorm WarningBMXMarion55 min
Mar 15, 12:53 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker52 min
Mar 15, 1:06 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens54 min
Mar 15, 1:14 AM CDTSevere Thunderstorm WarningBMXLamar, Marion31 min
Mar 15, 1:40 AM CDTSevere Thunderstorm WarningBMXMarion, Winston50 min
Mar 15, 1:51 AM CDTSevere Thunderstorm WarningBMXFayette, Greene, Pickens, Tuscaloosa39 min
Mar 15, 2:14 AM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker46 min
Mar 15, 2:29 AM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Hale, Jefferson, St. Clair, Shelby and 1 more46 min
Mar 15, 2:34 AM CDTSevere Thunderstorm WarningBMXBlount41 min
Mar 15, 2:40 AM CDTSevere Thunderstorm WarningBMXHale, Tuscaloosa20 min
Mar 15, 2:52 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair38 min
Mar 15, 3:01 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair29 min
Mar 15, 3:10 AM CDTSevere Thunderstorm WarningBMXBibb, Calhoun, Chilton, Clay, Coosa, Jefferson and 3 more50 min
Mar 15, 3:25 AM CDTSevere Thunderstorm WarningBMXBibb, Shelby20 min
Mar 15, 3:57 AM CDTSevere Thunderstorm WarningBMXShelby, Talladega33 min
Mar 15, 4:00 AM CDTSevere Thunderstorm WarningBMXChambers, Clay, Randolph, Tallapoosa45 min
Mar 15, 6:45 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more12 hr
Mar 15, 7:04 AM CDTSevere Thunderstorm WarningBMXMarion41 min
Mar 15, 7:30 AM CDTSevere Thunderstorm WarningBMXLamar, Marion14 min
Mar 15, 9:16 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson59 min
Mar 15, 9:46 AM CDTTornado WarningBMXBlount, Etowah, St. Clair34 min
Mar 15, 10:13 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Etowah47 min
Mar 15, 10:31 AM CDTTornado WarningBMXCalhoun, Cherokee, Cleburne, Etowah39 min
Mar 15, 1:52 PM CDTTornado WarningBMXCleburne13 min
Mar 15, 3:32 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.